Case report shows normalization of lactate levels after stopping linezolid and metformin in a patient with vitamin C and B1 deficiency, indicating drug interactions may complicate care.
Background: Lactic acidosis can be a sign of poor tissue perfusion but may also be caused by some commonly used drugs, namely metformin and linezolid. Patients and Methods: A 70-year-old overweight female presented to the emergency department with abdominal pain. Although there was concern for biliary sepsis, imaging and lab work were incompatible. Results: Her home medications included linezolid for osteomyelitis and metformin for type II diabetes mellitus. Once these were stopped, the lactate level normalized within 36 h. In addition, she was malnourished and found to be vitamin C and B1 deficient. She made a remarkable recovery after volume, electrolyte, and vitamin supplementation. Conclusions: Although surgeons seek infection and sepsis to explain an elevated lactate, in a patient with multiple co-morbidities, medications, and risk factors such as vitamin deficiencies, a thorough analysis of their history and presentation is vital to uncovering the underlying causes(s) of lactic acidosis.
No takes yet. Share an insight, caveat, or question.
Amir et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: